Florida, 2005Tornadoes and Flash Flooding in Florida, October 23 to 24, 2005
October 23 to 24, 2005 · NWS MLB · 6 events in 2 counties and zones
4 tornado, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.6 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 23, 2:00 PM EST, 6 hours 30 minutes earlier.
Area forecast discussion, Oct 23, 2:00 PM EST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT SUN OCT 23 2005
.DISCUSSION...
...HURRICANE WILMA ACCELERATING TOWARD FLORIDA...RUNNING OUT OF TIME
TO STRENGTHEN...
...STRONG WINDS...HEAVY RAIN AND ISOLATED TORNADOES DEVELOPING
OVERNIGHT AND MONDAY MORNING...
...SIGNIFICANT AIRMASS CHANGE BEHIND WILMA WITH NEAR RECORD LOWS
TUESDAY MORNING...
TONIGHT...ALL EYES ARE ON WILMA ACCELERATING TOWARD A DATE WITH
FLORIDA EARLY MONDAY. WILMA HAS SHOWN SLOW ORGANIZATION OVER THE
WARM GULF WATERS THIS AFTERNOON WITH COOLING TOPS ON IR IMAGERY AND
EVIDENCE OF A SMALLER EYE TRYING TO FORM ACCORDING TO RECON REPORTS.
LOCALLY THE AIRMASS IN PLACE TONIGHT WILL REMAIN QUITE MOIST WITH
MEAN SLY FLOW AND PWATS IN EXCESS OF 2 INCHES LEADS TO DEVELOPING
HEAVY RAIN THREAT AHEAD OF AND COINCIDING WITH APPROACH OF WILMA.
HPC GRIDDED QPF NOS SHOW 3 TO 4 INCH AMOUNTS THROUGH MON MORNING
ACROSS A GOOD PORTION OF AREA. LOW LEVEL FORCING SUPPLEMENTED BY
PRESENCE OF A FRONTAL BOUNDARY OVER N CENTRAL FL. NUMEROUS SHOWERS
AND EMBEDDED STORMS TONIGHT WILL LIFT. WILL HAVE TO MONITOR FOR THE
DEVELOPMENT OF ROTATING CELLS OVERNIGHT AS WIND FIELD ACQUIRES
DIRECTIONAL SHEAR.
TORNADO WATCH WILL LIKELY BE ISSUED LATER THIS AFTN/EARLY THIS EVE
FOR SOUTH FL AND THE KEYS...THEN EXPANDED NORTHWARD LATER TONIGHT
AND MONDAY MORNING FOR PORTIONS OF CENTRAL FLORIDA...ESP OSCEOLA AND
BREVARD SOUTHWARD.
MON...ALL FORECAST ELEMENTS TIED TO MOVEMENT OF WILMA ACROSS S FL.
CLOSEST POINT OF APPROACH PROJECTED DURING THE LATE MORNING HOURS
WITH DEPARTURE FROM THE ATLANTIC COAST AROUND MIDDAY MON. FOR
SPECIFICS REFER TO THE HURRICANE LOCAL STATEMENT WHICH IS UPDATED AS
THE SITUATION WARRANTS. MUCH COLDER AIR WILL FUNNEL IN BEHIND
DEPARTING WILMA AND TEMPS WILL BE FALLING THROUGH THE AFTERNOON
AFTER REACHING HIGHS FOR THE DAY IN THE MORNING. EXPECT WINDY AND
CLEARING CONDITIONS THROUGH THE REMAINDER OF THE AFTERNOON.
TUE AND BEYOND...RECORD LOWS POSSIBLE TUE AND WED MORNINGS WITH
HIGHS BOTH DAYS STRUGGLING TO REACH 70 DAB/ORL/MLB...LOWER 70S
SOUTH. QUITE A CHANGE FROM THE SULTRY CONDITIONS TODAY. TEMPS AND
POPS WILL MODIFY BACK TO CLIMO THE END OF THE WEEK.
RECORD LOWS TUE:
DAB 41 (1937) MCO 48 (1982) MLB 51 (1982) VRB 58 (1988)
RECORD LOWS WED:
DAB 44 (1982) MCO 47 (1982) MLB 48 (1990) VRB 49 (1990)
&&
.MARINE...CONDITIONS RAPIDLY DETERIORATING TONIGHT WITH HURRICANE
CONDITIONS EXPECTED OVER THE SOUTH LEG AS WILMA EMERGES OFF THE EAST
COAST. OFFSHORE (NW) FLOW WILL DEVELOP BEHIND WILMA MON AFTN AND
PERSIST THRU TUE WITH GRADUALLY SUBSIDING WINDS AND SEAS. NORTH TO
NORTHEAST WINDS WED AND THU WITH NO HEADLINES EXPECTED AT THIS TIME
FOR MID TO LATE WEEK.
&&
.AVIATION...WIDESPREAD IFR DEVELOPING THIS EVENING AND CONTINUING
INTO MON MORNING TROPICAL STORM FORCE WINDS ARE EXPECTED NORTH OF
INTERSTATE FOUR WITH HURRICANE FORCE GUSTS OVER THE TREASURE COAST
AND LAKE OKEECHOBEE REGION.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 70 70 47 69 / 90 100 10 0
MCO 72 73 47 69 / 90 100 10 0
MLB 73 74 49 70 / 90 100 10 0
VRB 75 76 49 71 / 80 100 10 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
...HURRICANE WARNING FROM TITUSVILLE SOUTH TO JUPITER INLET.
...TROPICAL STORM WARNING FROM NORTH OF TITUSVILLE TO FLAGLER BEACH.
...INLAND HURRICANE WARNING FOR OKEECHOBEE AND OSCEOLA COUNTIES.
...INLAND TROPICAL STORM WARNING ORANGE...LAKE...SEMINOLE AND
INTERIOR VOLUSIA COUNTIES.
...FLOOD WATCH ALL EC FL COUNTIES THROUGH LATE MON.
&&
PENDERGRAST/KELLY
In the hours before
Special weather statement, Oct 23, 4:12 PM EST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
512 PM EDT SUN OCT 23 2005
FLZ053-058-232200-
OKEECHOBEE-OSCEOLA-
512 PM EDT SUN OCT 23 2005
...LINE OF STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH
OVER OKEECHOBEE COUNTY...AND WILL MOVE TOWARD OSCEOLA COUNTY...
AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM 9 MILES
SOUTH OF FORT DRUM TO 10 MILES SOUTH OF BASINGER...MOVING NORTHWEST
AT 20 MPH. THESE STORMS WILL IMPACT ALL OF OKEECHOBEE COUNTY AND
WILL PUSH THROUGH SOUTHERN OSCEOLA COUNTY BY 600 PM.
THIS LINE OF STORMS WILL AFFECT OKEECHOBEE...FORT DRUM...BASINGER...
AND YEEHAW JUNCTION.
CRISTALDI
Local storm report, Oct 23, 5:33 PM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
633 PM EDT SUN OCT 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TORNADO 6 N FORT DRUM 27.61N 80.81W
10/23/2005 OKEECHOBEE FL PUBLIC
NEAR FLORIDA TURNPIKE
&&
MRTLocal storm report, Oct 23, 5:55 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
655 PM EDT SUN OCT 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TORNADO FORT DRUM 27.53N 80.81W
10/23/2005 OKEECHOBEE FL TRAINED SPOTTER
PILOT TRAVEL CENTER IN YEEHAW JUNCTION RELAY PUBLIC
REPORT OF TORNADO NEAR FORT DRUM.
&&
MRTLocal storm report, Oct 23, 6:09 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
709 PM EDT SUN OCT 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TORNADO 10 E YEEHAW JUNCTION 27.69N 80.73W
10/23/2005 INDIAN RIVER FL TRAINED SPOTTER
SEVERAL PUBLIC REPORTS OF TORNADO NEAR HIGHWAY 60 NORTH
OF FORT DRUM AND EAST OF YEEHAW JUNCTION.
&&
MRTTornado, Brevard
- When
- October 23, 8:30 PM EST to 8:45 PM EST
- Where
- Brevard County, Rockledge
- Rating
- F0
- Path length
- 3 mi
- Path width
- 40 yd
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 28.333, -80.717
A long-lived tropical rain band rotating thunderstorm from Hurricane Wilma moved north through Brevard County and briefly touched down in north Rockledge and Cocoa. The tornado destroyed a porch at a restaurant and damaged the roof of an apartment building and blew out transformers. The tornado moved northeast across the intracoastal waterway and destroyed power transformers as it came on shore about a mile north of US Highway 520.
Tornado, Brevard
- When
- October 24, 6:35 AM EST
- Where
- Brevard County, 2 mi S of Melbourne Beach
- Rating
- F2
- Path length
- 0.3 mi
- Path width
- 40 yd
- Property damage
- $150,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 28.033, -80.567
A rainband from Hurricane Wilma moving northwest toward the coast produced an F2 waterspout-tornado that moved on shore and removed the upper floor of a house that was built over a ground level garage. The top half of the structure was blown into US Highway A1A.
Tornado, Brevard
- When
- October 24, 6:40 AM EST
- Where
- Brevard County, Palm Bay
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 28.033, -80.583
The same rainband cell that destroyed the house south of Melbourne Beach continued to move northwest and produced a brief F0 tornado that took out power lines and transformers.
Tornado, Brevard
- When
- October 24, 6:50 AM EST
- Where
- Brevard County, West Melbourne
- Rating
- F1
- Path length
- 0.2 mi
- Path width
- 30 yd
- Property damage
- $150,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 28.083, -80.583
The third touchdown of this long track rainband cell was an F1 tornado in West Melbourne. The tornado destroyed a large section of an apartment roof, overturned a car and damaged two others. It blew down fences and trees.
Flash Flood, Osceola
- When
- October 24, 12:20 PM EST to 8:00 PM EST
- Where
- Osceola County, St Cloud
- Property damage
- $200,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 28.250, -81.283
Radar rainfall estimates from Hurricane Wilma show about 10 inches of rain across north and northwest Osceola County. Twelve homes were flooded in St. Cloud.
Flash Flood, Brevard
- When
- October 24, 1:00 PM EST to 11:00 PM EST
- Where
- Brevard County, Cocoa
- Property damage
- $1.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 28.350, -80.733
From 10 to 12 inches of rain fell over Cocoa during Hurricane Wilma flooding as many as 200 homes.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Florida, October 23 to 24, 20056 injured · $99 million · 3 events
- Hail in Arizona, October 23, 20051 death · 0.5 in hail · 1 event
- Winter Weather in Vermont, October 23, 2005$25,000 · 5 events
- Flash Flooding in Puerto Rico, October 23, 2005$24,000 · 5 events
- Flash Flooding and Debris Flow in Puerto Rico, October 23, 2005$9,000 · 7 events
- Heavy Rain in Florida, October 23 to 24, 20056 events
- Flash Flooding in Puerto Rico, October 23, 2005$3,000 · 2 events
- Flood in New York, October 23, 20051 event
- Tornado in Florida, October 23 to 24, 2005F0 · 1 event
- Tornado in Florida, October 23, 2005$10,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5477527, 5477528, 5477613, 5477614, 5477615, 5477616.